To the Editor.—
I wish to report a complication of hand-held nebulizer therapy. Inappropriate selection of bronchodilator diluent may cause bronchitis and hemoptysis.
Report of a Case.—
A 64-year-old nonsmoking man has moderately severe chronic obstructive pulmonary disease of 5 years' duration and is maintained on a regimen of oral theophylline, metered-dose inhaled albuterol and triamcinolone, hydrochlorothiazide for cor pulmonale, and oxygen (as required) for dyspnea. He benefits from use of a home, hand-held albuterol nebulizer during periods of worsening dyspnea.On three separate occasions, he has had episodes of significant hemoptysis. Complete evaluation during the first two of these episodes revealed only an unexpectedly severe bronchitis seen at bronchoscopy. During his most recent episode, his wife noted that the only time he had hemoptysis was after he had used his hand-held nebulizer four times a day for at least a week and a half.Close questioning about technique
Reynolds RD. Nebulizer Bronchitis Induced by Bacteriostatic Saline. JAMA. 1990;264(1):35. doi:10.1001/jama.1990.03450010039017